NEW YORK (PIX11) — Drug overdose deaths in New York City more than doubled between 2015 and 2021, according to the most recent Health Department data, with fentanyl blamed in 80% of the fatalities. In total, 2,668 New Yorkers died of drug overdoses in 2021.
“We speculate all the time about reasons why the drug supply changes,” said Dr. Jonathan Giftos, assistant commissioner at the New York City Department of Health and Mental Hygiene, who leads the Bureau of Alcohol and Drug Use. “There’s an economics to the market that may drive some of these decisions.”
Money is certainly a key reason why fentanyl, a man-made opioid, emerged as the king of drugs in New York City and across the nation.
It can mimic the heroin high far more cheaply. Heroin is cultivated from the poppy plant and is much more costly to get from the ground to the marketplace.
When overdose rates started to skyrocket in the tri-state area in 2015 and 2016, fentanyl mixed into the heroin supply was the culprit. Now, fentanyl has largely erased heroin from the local street supply.
“Right now, we really don’t call it heroin anymore,” Dr. Giftos observed. “It’s drugs sold as dope.”
In total, 1,071 overdose deaths in 2021 involved cocaine and fentanyl, with Black New Yorkers having the highest mortality rate, 26.2 deaths per 100,000 residents.
White New Yorkers had the lowest mortality rate from the mix of cocaine and fentanyl, 11.8 deaths per 100,000.
The emergence of the animal tranquilizer xylazine in the drug supply has received notice, with the Health Department sending out an advisory to medical providers last fall.
Dr. Giftos said nurses, doctors and first responders started noticing people who overdosed were staying sedated longer, after receiving the antidote naloxone, known as Narcan.
Xylazine “doesn’t respond to naloxone, and it may cause them to be sedated, sleepy, for a longer period of time,” Dr. Giftos noted.
Xylazine, known as “tranq,” is also causing major concern because of the unsightly sores it causes on people, causing some to lose fingers and limbs. It also increases the fatal overdose risk because it depresses the heart rate and respiration.
Dr. Giftos noted it’s important for people to use naloxone if they suspect someone is suffering an overdose because fentanyl is usually involved — and the antidote can reverse the effects of the opioid.